Oklahoma, 2016

Damaging Wind in Oklahoma, June 25, 2016

June 25, 2016 · NWS AMA · 1 event in 1 county or zone

Combination of a weak late season cold front and moderate instability lead to scattered storms across the Oklahoma and northern Texas Panhandle. One storm became severe producing wind gusts up to 65 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Combination of a weak late season cold front and moderate instability lead to scattered storms across the Oklahoma and northern Texas Panhandle. One storm became severe producing wind gusts up to 65 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 25, 3:15 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 25, 3:15 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
415 PM CDT SAT JUN 25 2016

.Discussion...
An upper level low is spinning over the Big Bend area. An increase in moisture
is seen on water vapor streaming across Southern and Central Texas
and creeping into the Texas Panhandle. At the surface, a trough and
a weak frontal boundary are converging across Southeastern
Colorado/Southwestern Kansas. Scattered thunderstorms will continue
developing across that area and into the northwestern portion of
Panhandles. Severe potential today will be limited mainly by a lack
of deep layer shear, but a few storms could become strong to
marginally severe with damaging wind gusts the main threat. Heavy
rainfall is also a possibility as storms will be slow moving and
should be fairly efficient rainfall producers. Beyond just diurnal
influenced convection, chances will linger during the overnight hours
with the proximity of the boundary and a slight increase in low-level
shear.

Beyond the next 24 hours, the forecast remains largely unchanged. The
upper level low will remain across West Texas through Monday. Rain
chances will remain in the forecast with the proximity of the low,
and have kept highest chances favoring diurnal trends. Severe storms
still don't appear too likely given the leak of deep layer shear,
but the possibility for mainly damaging winds and for locally heavy
rainfall will remain. By Monday night and into Tuesday, upper level
ridging tries to setup across the western US and puts the Panhandles
in a northwesterly flow scenario. This will keep precipitation
chances in the forecast through the end of the week. High
temperatures will be a bit cooler as the thermal ridge fails to set
up as strongly as it has the last few weeks, and also from lingering
cloud cover from any precipitation.

Elsenheimer

&&

.Preliminary Point Temps/Pops...
Amarillo TX                69  89  65  88  67 /  20  50  40  50  40
Beaver OK                  71  90  68  91  67 /  40  50  40  30  30
Boise City OK              66  83  63  86  65 /  60  40  30  20  20
Borger TX                  71  91  70  90  69 /  20  50  40  40  40
Boys Ranch TX              69  90  66  89  67 /  30  50  30  40  30
Canyon TX                  69  92  65  90  66 /  20  40  40  50  40
Clarendon TX               71  89  68  89  68 /  10  40  30  40  50
Dalhart TX                 67  87  64  88  65 /  60  50  40  30  30
Guymon OK                  69  88  66  89  66 /  50  50  30  30  30
Hereford TX                68  92  64  89  66 /  20  40  40  50  40
Lipscomb TX                71  90  68  89  68 /  20  50  40  40  40
Pampa TX                   70  89  66  88  67 /  20  50  50  50  50
Shamrock TX                73  91  69  91  70 /   5  40  30  40  50
Wellington TX              74  92  71  93  71 /   5  40  20  30  50

&&

.AMA Watches/Warnings/Advisories...
TX...NONE.
OK...NONE.

&&

11/18
Hazardous weather outlook, Jun 25, 2:29 PM CST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
329 PM CDT SAT JUN 25 2016

OKZ001>003-TXZ001>020-260830-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
329 PM CDT SAT JUN 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE DEVELOPING OVER THE
NORTHWESTERN TEXAS PANHANDLE AND THE OKLAHOMA PANHANDLE. A FEW
STORMS COULD BECOME STRONG TO SEVERE...WITH DAMAGING WIND GUSTS AND HEAVY
RAINFALL COULD LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE PANHANDLES SUNDAY
THROUGH FRIDAY. NO WIDESPREAD SEVERE WEATHER IS EXPECTED.
HOWEVER...A FEW STORMS MAY BECOME STRONG TO SEVERE WITH LARGE HAIL
AND DAMAGING WINDS THE MAIN HAZARDS. HEAVY RAINFALL COULD LEAD TO
LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 25, 4:12 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
512 PM CDT SAT JUN 25 2016

OKZ001-002-252315-
CIMARRON OK-TEXAS OK-
512 PM CDT SAT JUN 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CIMARRON AND WEST
CENTRAL TEXAS COUNTIES UNTIL 615 PM CDT...

AT 512 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF KEYES...OR 15 MILES EAST OF BOISE CITY...MOVING
NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
KEYES...EVA AND STURGIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3657 10223 3671 10237 3698 10206 3677 10185
TIME...MOT...LOC 2212Z 230DEG 15KT 3670 10224

SCHNEIDER
Special weather statement, Jun 25, 4:21 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
521 PM CDT SAT JUN 25 2016

OKZ001-002-252315-
CIMARRON OK-TEXAS OK-
521 PM CDT SAT JUN 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CIMARRON AND WEST
CENTRAL TEXAS COUNTIES UNTIL 615 PM CDT...

AT 520 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTHEAST OF BOISE CITY...MOVING NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
KEYES AND GRIGGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3669 10193 3650 10229 3650 10241 3660 10251
      3690 10214
TIME...MOT...LOC 2220Z 230DEG 15KT 3658 10237

SCHNEIDER
Special weather statement, Jun 25, 4:55 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
555 PM CDT SAT JUN 25 2016

OKZ002-252345-
TEXAS OK-
555 PM CDT SAT JUN 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS COUNTY UNTIL
645 PM CDT...

AT 554 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES EAST OF EVA...OR 14 MILES SOUTH OF ELKHART...MOVING NORTHEAST
AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HOUGH AND EVA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3670 10194 3694 10195 3699 10136 3675 10145
TIME...MOT...LOC 2254Z 230DEG 17KT 3680 10182

ANDRADE
Special weather statement, Jun 25, 5:20 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
620 PM CDT SAT JUN 25 2016

OKZ001-002-260000-
CIMARRON OK-TEXAS OK-
620 PM CDT SAT JUN 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CIMARRON AND NORTHWESTERN
TEXAS COUNTIES UNTIL 700 PM CDT...

AT 619 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHEAST OF KEYES...OR 17 MILES EAST OF BOISE CITY...MOVING
NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
KEYES...EVA...GRIGGS AND STURGIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3652 10234 3687 10237 3698 10186 3667 10180
TIME...MOT...LOC 2319Z 220DEG 18KT 3674 10219

ANDRADE

The radar

The Dodge City radar (KDDC), 185 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Texas

When
June 25, 5:20 PM CST to 5:35 PM CST
Where
Texas County, 10.62 mi NE of Eva
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.920, -101.780

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650644.